Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 11, 2002, 4:46 PM MDT for Grant County, New Mexico. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2002, 4:46 PM MDT (22:46 UTC)
- Expired
- Sep 11, 2002, 5:30 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Grant County, NM
The radar
The El Paso radar (KEPZ), 180 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 5:00 PM MDT | Hail 1.75 | Silver City, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
034 WUUS54 KEPZ 112246 SVRELP NMC017-112330- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 440 PM MDT WED SEP 11 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRANT COUNTY IN NEW MEXICO INCLUDING THE TOWNS OF SANTA CLARA...BAYARD AND HANOVER * UNTIL 530 PM MDT * AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF SILVER CITY. THE STORM WAS MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR SANTA CLARA AND BAYARD AT 5 PM MDT. HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE... THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 3293 10830 3269 10838 3276 10804 3302 10803
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:03 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 11, 2:03 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 203 PM MDT WED SEP 11 2002 SYNOPSIS... A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR GRANT AND SIERRA COUNTIES IN NEW MEXICO. UPPER LEVEL DISTURBANCES FROM THE WEST WILL CONTINUE TO DESTABILIZE A VERY MOIST AIR MASS OVER THE BORDERLAND THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND STRONG OUTFLOW WINDS ARE LIKELY MAINLY WEST OF THE RIO GRANDE WEDNESDAY EVENING UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE LIKELY EAST OF THE RIO GRANDE TONIGHT. A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE BORDERLAND THURSDAY AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS NEW MEXICO. DRIER WESTERLIES ALOFT WILL START TO INFLUENCE THE WEATHER BY THIS WEEKEND WHEN CONVECTIVE ACTIVITY WILL DIMINISH TO ISOLATED SATURDAY AND SUNDAY AND DISAPPEAR ALTOGETHER BY THE FIRST OF NEXT WEEK. DISCUSSION... AS THE PREVIOUS SHIFT NOTED...WE ARE IN TRANSITION AND TRANSITIONS ARE OFTEN A TAD DIFFICULT. OUR AIR MASS REMAINS FAIRLY MOIST WITH MOISTURE CONTINUING TO ADVECT INTO THE CWA ON A FARILY TIGHT PRESSURE GRADIENT FROM A 1020 HIGH OVER KLVS TO A 1010 SURFACE TROF EAST OF KTUS (A RESULT OF PRESSURE FALLS AHEAD OF AN UPPER LEVEL JET STREAM MOVING INTO ARIZONA FROM THE WEST). KEPZ STARTED WITH 1.37 PW THIS MORNING WHICH SHOULD DROP TO ABOUT 1 INCH THIS EVENING. VAPOR CHANNEL SHOWERS THE DEEPEST MOISTURE PLUME HAS MOVED JUST TO OUR EAST (COURTESY OF THE UPPER LEVEL HIGH MOVING EAST AND WEAKENING) BEING NUDGED BY A 70 KT H2 JET MOVING OFF THE EASTERN PACIFIC INTO ARIZONA. THE EARLIER CONCERN (AND STILL IS) WAS WITH THE ARRIVAL OF THE JET AND SOUTHERN NEW MEXICO IN THE LEFT FRONT QUADRANT...ALONG WITH SOME MID LEVEL DRYING...AND A GOOD DIRECTIONAL SHEAR PROFILE (SO SO ON THE SPEED SHEAR)...SEVERE THUNDERSTORMS COULD BE A PROBLEM. BELIEVE THAT STRONG BORDERLINE SEVERE STORMS ARE STILL POSSIBLE MAINLY WEST OF THE RIO GRANDE TONIGHT. ONE STORM (RIGHT MOVER WITH VIP 5 AND 6 LRM HIGH SIGNATURES) AROUND NOON BECAME BORDERLINE SEVERE ON THE NM/AZ BORDER IN EXTREME NORTHWEST GRANT COUNTY...HOWEVER WITH THE RECENT HEAVY RAINS IN GRANT AND SIERRA COUNTIES AND MORE VORT LOBES TO MOVE ACROSS THIS EVENING...A FLASH FLOOD WATCH WAS POSTED FOR THOSE AREAS UNTIL MIDNIGHT. CONVERSATIONS WITH SPOTTERS AND LAW ENFORCEMENT NOTED THAT THE GROUND IS SATURATED AND MANY CREEKS AND STREAMS ARE NEARING CAPACITY. MANY AREAS IN SIERRA AND GRANT COUNTY RECEIVED .9 TO 1.4 INCHES OF RAIN THIS MORNING ALONE. USING THE AVN AS THE SCENARIO GENERATOR: THE UPPER LOW OVER KLAS SENT A LOBE OF ENERGY ACROSS THE GILAS THIS MORNING AND IS FORECAST TO SEND SOME MINOR ONES TONIGHT (ABOUT 2 TO 3 DEG C COOLING AT H5). THE LOW MOVES INTO UTAH FOR THURS ...AND WITH MORE LOBES FORECAST INTO NEW MEXICO ALONG WITH THE UPPER LEVEL JET...ISOLATED STRONG STORMS ARE POSSIBLE FEEDING ON OUR RESIDUAL MOISTURE. THE UPPER LOW OVER UTAH OPENS AS A TROF AND MOVES INTO COLO FRIDAY AND THEN DROPS INTO NEW MEXICO SATURDAY FOR ONE LAST ATTEMPT TO SET OFF ISOLATED THUNDERSTORMS. EXTENDED AVN AFTER 120 HOURS REALLY DRIES US WITH A PROGRESSIVE UPPER AIR PATTERN MOVING ACROSS THE CENTRAL ROCKIES SUPPRESSING THE SUBTROPICAL RIDGE OVER THE WESTERN U.S. THE MODEL EVEN SUGGESTS BREEZY WESTERLY WINDS FOR FRIDAY 9/20. SO...SO DOES THIS FORETELL THE THE END OF THE MONSOON SEASON? LETS PUT IT THIS WAY...IF THE MONSOON IS A PATIENT...VERY SHORTLY IT MIGHT BE A GOOD IDEA TO CALL THE FAMILY IN FOR A LAST VISIT. EL PASO BB 66/ 86/ 65/ 88/ 64 42312 LAS CRUCES BB 60/ 84/ 59/ 86/ 58 42312 ALAMOGORDO BB 61/ 84/ 60/ 86/ 59 32312 CLOUDCROFT BB 45/ 65/ 44/ 67/ 43 43322 TRUTH OR CONSEQUENCES BB 61/ 84/ 60/ 86/ 59 43312 SILVER CITY BB 55/ 82/ 54/ 84/ 53 42322 DEMING BB 59/ 85/ 58/ 87/ 57 42212 LORDSBURG BB 59/ 87/ 58/ 89/ 57 42212 SIERRA BLANCA BB 63/ 84/ 62/ 86/ 61 32212 .ELP...FLASH FLOOD WATCH...TIL MIDNIGHT NEW MEXICO ZNS 22 23 20 / NOVLAN N
In the hours before
Special weather statement, Sep 11, 2:55 PM MDT, 1 hour 51 minutes before
NMZ022-023-030-031-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 255 PM MDT WED SEP 11 2002 DOPPLER RADAR IS INDICATING STRONG THUNDERSTORMS OVER HIDALGO AND SOUTHERN GRANT COUNTIES MOVING EAST AT 10 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER THE NEXT THREE HOURS AND MOVE EASTWARD INTO LUNA AND SIERRA COUNTIES. ANY OF THESE STORMS CAN PRODUCE WIND GUSTS EXCEEDING 50 MPH...HAIL...AND HEAVY RAIN. BLOWING DUST WITH REDUCED VISIBILITY WILL ACCOMPANY THESE STORMS. MOTORISTS ARE URGED TO USE CAUTION...ESPECIALLY ON I-10 FROM THE ARIZONA LINE TO DEMING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:02 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 43 min |
| Sep 11, 4:26 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 49 min |
| Sep 11, 4:41 PM MDT | Flash Flood Warning | EPZ | Grant | 79 min |
| Sep 11, 5:37 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 38 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.